Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 3, 2001, 10:18 AM EDT for Washington County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 10:18 AM EDT (14:18 UTC)
- Expired
- Jun 3, 2001, 11:15 AM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, NY
The radar
The Albany radar (KENX), 89 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 10:20 AM EDT | Thunderstorm Wind | Greenwich, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 031418 SVRALY NYC115-031515- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1018 AM EDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EASTERN NEW YORK * UNTIL 1115 AM EDT * AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREENWICH...OR ABOUT 12 MILES EAST OF SARATOGA SPRINGS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COSSAYUNA AT 1030 AM EDT ARGYLE AND SALEM AT 1035 AM EDT EAST HEBRON AT 1050 AM EDT HARTFORD AND FORT ANN AT 1100 AM EDT NORTH GRANVILLE AND GRANVILLE AT 1110 AM EDT HAMPTON AT 1115 AM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. LAT...LON 4305 7369 4298 7347 4354 7304 4365 7338
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:21 AM EDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jun 3, 1:21 AM EDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 121 AM EDT SUN JUN 3 2001 .DISC... .BOTTOM LINE...MAY BE AN EXCITING DAY. .PROBLEM OF THE DAY...SVR TSTMS TDA? .SYNOPSIS...ULVL LOW INVOF CNTRL GRTLKS/MI MOVG EWD. ASSOCD VMAXES RUNNING ARND THE PERIPHERY OF THE CYCLNC CRCLN. AT SFC...OCFNT MOVG THRU CWA TDA. BRISK WNW GRAD FLO AND LWR PW AIR MON. .MDLS...ALL SHOW BATCH OF PCPN MOVG NEWD THRU CWA TDA...AND MAXING OVR BULK OF CWA BTWN 12Z AND 18Z. META SHOWS CAPES INVOF 1200 J/KGM MID HDSVLY/WRN NEW ENG. GEM MAXES OUT ARND 1100 IN THAT AREA. HLCTY BLO 150. OMEGA FIELDS SUGGEST MAX DYNAMICS WL BE BFR 18Z IN MUCH OF CWA AND RIDE NEWD TO WRN ME BY EVE. THE UVM TIED TO A VMAX WHICH TRUNDLES ACRS SRN/CNTRL NEW ENG LT TDA. QPF OF MDLS FAIRLY SIMILAR...ALTHO AVN/ETA/GEM ALL PUT MORE PCPN FURTHER S IN CWA THAN DRIER RAFS. SECOND SHOT OF PCPN FCST TO MOV DOWN INTO CWA LT TNGT/ERY MON TIED TO SCNDRY VMAX ON THE S SIDE OF THE ULVL LOW. GEM DIFFERS FM OTHER MDLS IN THAT VMAX MOVS MORE QUICKLY AND STG SYNOPTIC SINKING TO THE W OF THIS FEATURE KILLS PCPN BFR IT HAS A CHC TO AFFECT MUCH OF CWA MON. OTHER MDLS MOVG VMAX SLOR AND SUGGEST SGFNT PCPN...MNLY CAP DIST NWD. .SHORT TERM...AREA OF TSTMS MOVG QUICKLY ENEWD THRU E CNTRL PA ATTM. KENX STP PRODUCT SUGGESTS THAT THERE MAY HAVE BEEN INVOF 5 INCHES IN PART OF MID HDSVLY AREA YDA. GROUND TRUTH INDCS WDSPRD 1.5/2.5 INCHES OF RAIN NWED ACRS BERK CO INTO SRN VT. SRN VT STILL GETTING PCPN ATTM. MDL CONSENSUS IS THAT PCPN FM PA CONVECTION WL RCH ERN NY/WRN NEW ENG INVOF 12Z TMRNG. SO...WL LKLY PUT A SML PTN OF THE AREA THAT GOT SGFNT RNFL YDA IN A FFA. PW LWR THAN YDA...AND DON/T XPC WDSPRD HVY RN...THO LCLLY HVY RN IN TSTMS PSBL. CONVECTIVE PARAMETERS AND TIMING OF FNTL PSG SUGGEST THAT MDL QPF/S MAY NOT BE CATCHING PSBL TSTM FORMATION TAFTN. CWA WL LIE UNDER FAVORABLE LFQ FOR MUCH OF THE DAY...AND META DVRGNC FCST IN H2/H3 LYR SUGGESTS DVRGNC FAVORABLE TO INITIATE CONVECTION. BUFKIT ON ETA FCST DATA SUGGESTS VRY LOW WBZERO...INVOF 7K FT...SO HAILERS MAY BE A PROBLEM. SWO DAY 2 HAD US IN SVR AREA. IF NEW DAY 1 SWO CONFORMS TO THIS...WL ISSUE SVR WX OUTLOOK. WL FCST MAXT...MNLY IN 60S PER MACHINE TDA. MACHINE POPS PRETTY HI AND THIS LOOKS RSNBL. .LONG TERM...XPC A BIT OF A BRK AFT ANY LINGER CONVECTION TEVE DIES ...THEN PERHAPS A SECOND BATCH OF SHWRS COMING INTO WRN HLF OF CWA TWD DABRK. WL FCST MIN/T MNLY 50/55 PER MACHINE. POP FCST...LKLY E/N. CHC SW. WL GO W CHC POPS N/W MON...BUT PRBLLY LV PCPN OUTTA FCST IN SRN ZNS. SOME TIMING DIFFERENCES OF VMAX BTWN MDLS...SO CONFIDENCE NOT HI THAT WDSPRD SHWRS WL OCR MON. MAX/T MNLY U60S/L70S. .XTND FCST...BOTH GEM HMSPRHC/AVN RUN OFF 00Z/03 DATA SUGGEST THREAT OF PCPN SRN FRINGE OF THE CWA TUE...AND A WASHOUT THU AS COMPLEX CYCLONE MAKES A RUN AT CWA. GEM IS SUGGESTING THAT THIS WL BE A STG ATLC CSTL SYS. AVN SLOR TO DVLP THE SCNDRY LOPRES...BUT STILL SUGGESTS A SECOND LOW. NOGAPS WAS ONLY AVBL THRU TUE AT TIME THIS PROD WAS SENT...AND SUGGESTED TUE WOULD BE DRY. .ALY...FFA DUTCHESS/LITCHFIIELD/BERKSHIRE/BENNINGTON/WINDHAM CO/S FOR TDA. KHH
In the hours before
Special weather statement, Jun 3, 4:38 AM EDT, 5 hours 40 minutes before
CTZ001-MAZ001-NYZ041>043-049-050-052>054-059>061-064>066-VTZ013-014- 031600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 438 AM EDT SUN JUN 3 2001 ...THUNDERSTORMS MAY PRODUCE LARGE HAIL ACROSS PARTS OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND FROM LATE THIS MORNING THROUGH EARLY EVENING... SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND LATE THIS MORNING AND CONTINUE INTO EARLY THIS EVENING. THE GREATEST THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL WITH THE POSSIBILITY OF LOCALIZED DAMAGING WINDS. THE MAIN AREA OF CONCERN WILL BE FROM THE HUDSON VALLEY EAST INTO ADJACENT WESTERN NEW ENGLAND. IN ADDITION...HEAVY DOWNPOURS ARE POSSIBLE AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR EXTREME SOUTHERN VERMONT...BERKSHIRE...LITCHFIELD AND DUTCHESS COUNTIES. THE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH EASTERN NEW YORK AND WESTERN NEW ENGLAND LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 3, 9:17 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
917 AM EDT SUN JUN 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM TIVOLI NY WIND DAMAGE
06/03/01 DUTCHESS TREES DOWN...PEA SIZED
HAILLocal storm report, Jun 3, 9:23 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
923 AM EDT SUN JUN 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM GLENERIE FALLS NY 1.75 INCH HAIL
06/03/01 ULSTER
0913 AM TIVOLI NY WIND DAMAGE
06/03/01 DUTCHESS TREES DOWN...PEA SIZED
HAILLocal storm report, Jun 3, 9:55 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
955 AM EDT SUN JUN 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM GERMANTOWN NY 1.75 INCH HAIL
06/03/01 COLUMBIA ROCK SIZE HAIL DENTED CARS
0900 AM GLENERIE FALLS NY 1.75 INCH HAIL
06/03/01 ULSTER
0913 AM TIVOLI NY WIND DAMAGE
06/03/01 DUTCHESS TREES DOWN...PEA SIZED
HAIL
0930 AM CLERMONT NY WIND DAMAGE
06/03/01 COLUMBIA TREES DOWN - FROM SKYWARN
SPOTTERThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:13 AM EDT | Severe Thunderstorm Warning | ALY | Ulster | 62 min |
| Jun 3, 8:49 AM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 56 min |
| Jun 3, 9:13 AM EDT | Severe Thunderstorm Warning | ALY | Columbia | 62 min |
| Jun 3, 9:44 AM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.